Alert archive / Pennsylvania / River Flood Warnings in 2020

River Flood Warning 7, NWS State College, PA

May 1, 2020Dauphin County, Lebanon County, Pennsylvania

NWS State College, PA issued this river flood warning at May 1, 2020, 4:17 AM EDT for Dauphin County, Lebanon County, Pennsylvania. It took effect at May 1, 2020, 6:37 AM EDT. It was in force for 11 hr.

The area

The outline as issued.

The facts

Issued
May 1, 2020, 4:17 AM EDT (08:17 UTC)
In effect from
May 1, 2020, 6:37 AM EDT
Expired
May 1, 2020, 6:01 PM EDT
In force
11 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
Minor

Counties Dauphin County, PA, Lebanon County, PA

The radar

The State College radar (KCCX), 132 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Swatara Creek near Hershey (HERP1). The gauge peaked at 7.24 ft at May 1, 2020, 2:00 PM EDT.

actionminormoderate51005/0105/02
Action stage
6 ft
Minor stage
7 ft
Moderate stage
10 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01573560, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

962 
WGUS41 KCTP 010817
FLWCTP
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service State College PA
417 AM EDT Fri May 1 2020

...The National Weather Service in State College, PA has issued a 
flood warning for the following rivers in Pennsylvania...

  Swatara Creek Above Middletown
  Swatara Creek Near Hershey

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued by late this morning.

&&

PAC043-012017-
/O.NEW.KCTP.FL.W.0006.200501T1300Z-200504T0800Z/
/MTLP1.1.ER.200501T1300Z.200502T0600Z.200504T0200Z.UU/
417 AM EDT Fri May 1 2020

The National Weather Service in State College, PA has issued a 

* Flood Warning for 
  The Swatara Creek Above Middletown
* from this morning to late Sunday night...Or until the warning is 
  cancelled.
* At 3 AM Friday the stage was...9.4 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage this morning and 
  crest near 12.5 feet early Saturday. The river will fall below 
  flood stage late Sunday night.
* At 12.0 feet...Both banks overflow upstream of the Vine Street 
  Bridge and several basements are affected.

&&

LAT...LON 4026 7676 4024 7668 4019 7669 4016 7672
      4018 7675                       

$$

PAC043-075-011930-
/O.NEW.KCTP.FL.W.0007.200501T1037Z-200501T1930Z/
/HERP1.1.ER.200501T1037Z.200501T1200Z.200501T1330Z.NO/
417 AM EDT Fri May 1 2020

The National Weather Service in State College, PA has issued a 

* Flood Warning for 
  The Swatara Creek Near Hershey
* until this afternoon...Or until the warning is cancelled.
* At 4 AM Friday the stage was...6.8 feet.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage early this morning and
  crest near 7.1 feet by mid morning.  The river will fall below 
  flood stage late this morning.
* At 7.0 feet...The right, or north bank begins to overflow. Several 
  roadways upstream of the gage are affected by high water.

&&

LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
      4026 7676 4032 7668             

$$
2 follow-up statements
254 
WGUS81 KCTP 011607
FLSCTP
Flood Statement 
National Weather Service State College PA
1207 PM EDT Fri May 1 2020

...The Flood Warning is cancelled for the following creek in 
Pennsylvania...

  Sherman Creek At Shermans Dale

...The Flood Warning continues for the following creeks in 
Pennsylvania...

  Penns Creek Near Penns Creek
  Conodoguinet Creek Near Hogestown
  Swatara Creek At Harper Tavern
  Swatara Creek Near Hershey
  Swatara Creek Above Middletown

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued this evening.

&&

PAC109-119-012242-
/O.EXT.KCTP.FL.W.0003.000000T0000Z-200501T2242Z/
/PNCP1.1.ER.000000T0000Z.200501T0600Z.200501T1642Z.NO/
1207 PM EDT Fri May 1 2020

The Flood Warning continues for
  The Penns Creek Near Penns Creek.
* At 12 PM Friday the stage was 8.1 feet and falling.
* Flood stage is 8.0 feet.
* Minor flooding is occurring.
* The creek will continue falling to below flood stage by this 
  afternoon.
* At 8.0 feet...The left, or north bank overflows downstream of the 
  Route 104 bridge. A campground is affected. A number of secondary 
  roads in the Penns Creek drainage are affected by high water.

&&

LAT...LON 4089 7712 4089 7705 4089 7698 4086 7698
      4085 7706 4086 7711             

$$

PAC041-020405-
/O.EXT.KCTP.FL.W.0004.000000T0000Z-200502T1500Z/
/HGSP1.1.ER.200501T0413Z.200501T1800Z.200502T0900Z.NO/
1207 PM EDT Fri May 1 2020

The Flood Warning continues for
  The Conodoguinet Creek Near Hogestown.
* At 12 PM Friday the stage was 8.7 feet and falling.
* Flood stage is 8.0 feet.
* Minor flooding is forecast.
* The creek will crest near 8.8 feet by this afternoon. The creek 
  will fall below flood stage early tomorrow morning.
* At 8.0 feet...Low lying areas in the vicinity of Erbs Bridge Road, 
  Prowell Road, Stone Spring Lane, and Oyster Mill Road are flooded.

&&

LAT...LON 4023 7747 4028 7713 4031 7692 4023 7689
      4020 7715 4015 7748             

$$

PAC075-107-020032-
/O.EXT.KCTP.FL.W.0005.000000T0000Z-200502T0032Z/
/HTVP1.1.ER.200501T0230Z.200501T1046Z.200501T1832Z.NO/
1207 PM EDT Fri May 1 2020

The Flood Warning continues for
  The Swatara Creek At Harper Tavern.
* At 12 PM Friday the stage was 9.4 feet and falling.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* The creek will continue falling to below flood stage this 
  afternoon.
* At 9.0 feet...Several driveways and other minor roadways are 
  affected. Water begins to enter some basements.

&&

LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
      4038 7663 4043 7658             

$$

PAC043-020405-
/O.CON.KCTP.FL.W.0006.000000T0000Z-200504T0800Z/
/MTLP1.1.ER.200501T1723Z.200502T0600Z.200504T0200Z.UU/
1207 PM EDT Fri May 1 2020

The Flood Warning continues for
  The Swatara Creek Above Middletown.
* At 11 AM Friday the stage was 10.3 feet and rising.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* The creek is forecast to rise above flood stage by this afternoon 
  and crest near 12.5 feet by after midnight tonight. The creek will 
  fall below flood stage by Sunday before midnight.
* At 12.0 feet...Both banks overflow upstream of the Vine Street 
  Bridge and several basements are affected.

&&

LAT...LON 4026 7676 4024 7668 4019 7669 4016 7672
      4018 7675                       

$$

PAC043-075-020112-
/O.EXT.KCTP.FL.W.0007.000000T0000Z-200502T0112Z/
/HERP1.1.ER.200501T1020Z.200501T1545Z.200501T1912Z.NO/
1207 PM EDT Fri May 1 2020

The Flood Warning continues for
  The Swatara Creek Near Hershey.
* At 12 PM Friday the stage was 7.2 feet and falling.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* The creek will continue falling to below flood stage by late this 
  afternoon.
* At 7.0 feet...The right, or north bank begins to overflow. Several 
  roadways upstream of the gage are affected by high water.

&&

LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
      4026 7676 4032 7668             

$$

PAC099-011637-
/O.CAN.KCTP.FL.W.0002.000000T0000Z-200501T1741Z/
/SMDP1.2.ER.200430T1806Z.200501T0030Z.200501T1147Z.NO/
1207 PM EDT Fri May 1 2020

The Flood Warning is cancelled for
  The Sherman Creek At Shermans Dale.
* At 11 AM Friday the stage was 7.5 feet and falling.
* The creek fell below flood stage at 8 AM Friday.
* Flood stage is 9.0 feet.
* The creek will continue falling to 4.3 feet by Sunday morning.
* At 7.0 feet...Creek Road is closed upstream of Shermansdale.

&&

LAT...LON 4036 7726 4035 7719 4037 7713 4036 7709
      4031 7716 4031 7725             

$$

CJE
633 
WGUS81 KCTP 012201
FLSCTP
Flood Statement 
National Weather Service State College PA
601 PM EDT Fri May 1 2020

...The Flood Warning is cancelled for the following rivers in 
Pennsylvania...

  Yellow Breeches Creek Near Camp Hill
  Swatara Creek Near Hershey

...The Flood Warning continues for the following rivers in 
Pennsylvania...

  Conodoguinet Creek Near Hogestown
  Swatara Creek Above Middletown

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued this evenig.

&&

PAC041-021000-
/O.EXT.KCTP.FL.W.0004.000000T0000Z-200502T1600Z/
/HGSP1.1.ER.200501T0413Z.200501T1815Z.200502T1000Z.NO/
601 PM EDT Fri May 1 2020

The Flood Warning continues for
  The Conodoguinet Creek Near Hogestown.
* At 6 PM Friday the stage was 8.6 feet and falling.
* Flood stage is 8.0 feet.
* Minor flooding is forecast.
* At 8.0 feet...Low lying areas in the vicinity of Erbs Bridge Road, 
  Prowell Road, Stone Spring Lane, and Oyster Mill Road are flooded.

&&

LAT...LON 4023 7747 4028 7713 4031 7692 4023 7689
      4020 7715 4015 7748             

$$

PAC043-021000-
/O.EXT.KCTP.FL.W.0006.000000T0000Z-200504T0824Z/
/MTLP1.1.ER.200501T2112Z.200502T0600Z.200504T0224Z.UU/
601 PM EDT Fri May 1 2020

The Flood Warning continues for
  The Swatara Creek Above Middletown.
* At 5 PM Friday the stage was 11.0 feet and rising.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* The river will crest near 12.4 feet by after midnight tonight. The 
  river will fall below flood stage Sunday before midnight.
* At 12.0 feet...Both banks overflow upstream of the Vine Street 
  Bridge and several basements are affected.

&&

LAT...LON 4026 7676 4024 7668 4019 7669 4016 7672
      4018 7675                       

$$

PAC043-075-012231-
/O.CAN.KCTP.FL.W.0007.000000T0000Z-200502T0112Z/
/HERP1.1.ER.200501T1020Z.200501T1815Z.200501T2137Z.NO/
601 PM EDT Fri May 1 2020

The Flood Warning is cancelled for
  The Swatara Creek Near Hershey.
* At 6 PM Friday the stage was 7.0 feet and falling.
* The river fell below flood stage at 6 PM Friday.
* Flood stage is 7.0 feet.
* The river will continue falling to 4.2 feet by Sunday morning.
* At 7.0 feet...The right, or north bank begins to overflow. Several 
  roadways upstream of the gage are affected by high water.

&&

LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
      4026 7676 4032 7668             

$$

PAC041-133-012231-
/O.CAN.KCTP.FL.W.0008.000000T0000Z-200502T0300Z/
/CPHP1.1.ER.200501T1830Z.200501T2001Z.200501T2131Z.UU/
601 PM EDT Fri May 1 2020

The Flood Warning is cancelled for
  The Yellow Breeches Creek Near Camp Hill.
* At 6 PM Friday the stage was 7.0 feet and falling.
* The river fell below flood stage at 6 PM Friday.
* Flood stage is 7.0 feet.
* The river will continue falling to 4.1 feet by Sunday morning.
* At 7.0 feet...Low lying areas in the Green Lane Farms development 
  on the right bank of Yellow Breeches Creek begin to flood. A mobile
  home park near Williams Grove is also affected by high water.

&&

LAT...LON 4023 7686 4023 7685 4016 7689 4015 7693
      4018 7695 4023 7692 4023 7689   

$$

CR

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at May 1, 2:42 AM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 1, 2:42 AM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service State College PA
242 AM EDT Fri May 1 2020

.SYNOPSIS...
Showers will linger through Friday before conditions dry out on
Saturday. Expect near seasonal temperatures for the first
weekend of May before the cooler temperature trend resumes next
week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Deep moisture has shifted east of the region this morning, but
still dealing with a few light showers associated with jet
streak entrance region over the Susq Valley. RAP indicates this
feature and associated showers will shift east of the forecast
area by dawn. Across the Laurel Highlands, nearly saturated
model soundings between 0-1km, combined with upslope flow, is
likely to yield some spotty drizzle during the predawn hours.
Elsewhere, have removed mention of precipitation through sunrise.

Partial clearing, wet ground and a calm wind has resulted in fog
at KBFD early this morning. Latest NAMNest and SREF probs target
the northwest mountains for patchy fog through around 12Z, while
a light breeze likely precludes fog formation elsewhere.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
The passage of upper trough, combined with diurnal heating,
will result in scattered instability showers developing this
afternoon. Have placed the highest POPs and a chance of thunder
over the eastern edge of the forecast area, where upper trough
will be tracking during max heating of the afternoon.
Unimpressive pwats should result in light rainfall amounts and
not exacerbate ongoing river flooding over the Susq Valley.

Instability resulting from chilly air aloft will cause morning
breaks in the cloud cover to fill in later today, holding
temperatures several degrees below seasonal normals.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
A brief period of drier weather begins Fri night as showers
retreat off to the NE. Saturday looks like a pleasant day with
gradually moderating temperatures.

Weak surface low slides through Sat night into Sunday bringing
some light rain to mainly SW portions. Thick clouds will take a
little of the luster off of a rare near/slightly above normal
day, but it will still likely top out as the warmest day we've
had around here in a few weeks.

Persistent trough over the eastern U.S. keep a series of waves
parading through during the week keeping below normal
temperatures in place. Mon/Tue look generally dry and breezy
before showers return for mid/late week.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
Main hazard during the overnight will be patchy fog, especially
in NW PA, where more widespread areas of fog may develop. BFD
vis fell under 1 SM just before 06z Fri. Fog will likely linger
through 11z.

Outside of areas of fog, conditions generally improving from
MVFR to VFR through the predawn as the low level cloud deck
becomes broken and -SHRA over lower Susq tapers off.

As an upper level low moves overhead during the day Fri, W-NW
upslope flow will maintain MVFR cigs through much of the day for
western airfields. Elsewhere, conditions are expected to be VFR.
Isolated afternoon -SHRA/TSRA may develop, mainly east of the
Alleghenies, tapering off Fri evening.

BFD/JST should improve to VFR or high-end MVFR by around 00z
Sat as drier air works in behind the departing low pressure.
There is some potential for patchy fog again Fri night, although
winds may be a limiting factor. High clouds from the next
approaching system will move in Fri night.

Outlook...

Sat...No sig wx expected.

Sun...Scattered showers possible, especially later in the day.

Mon...Still a chance of showers.

Tue...Dry with mainly VFR conditions.

&&

.HYDROLOGY...
Storm total rainfall of 2 to 3 inches with locally higher
amounts will occur across central and eastern PA by tonight.

This rainfall will result in significant rises on streams and
creeks with minor to moderate small stream and river flooding
possible.

Crests on larger mainstem rivers may not occur until
later Friday or even early Saturday based on ensemble river
forecasts.

Antecedent conditions are relatively wet and streamflows are
modestly elevated. A flood watch continues overnight for the
eastern half of the CWA with areal flood warnings through this
evening near and to the east of the Susq's Mainstem and its
West Branch.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 2 PM EDT this afternoon for PAZ028-037-041-
042-046-049>053-056>059-063>066.

&&

SYNOPSIS...Lambert
NEAR TERM...Fitzgerald
SHORT TERM...Fitzgerald/Lambert
LONG TERM...DeVoir/RXR
AVIATION...Martin/Colbert
HYDROLOGY...
Hazardous weather outlook, Apr 30, 2:46 PM EDT, 13 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
246 PM EDT Thu Apr 30 2020

PAZ028-037-041-042-046-049>053-056>059-063>066-011900-
Juniata-Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
246 PM EDT Thu Apr 30 2020

...FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017>019-024>027-033>036-045-011900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Somerset-Bedford-Fulton-Franklin-Southern Clinton-
246 PM EDT Thu Apr 30 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 8:06 PM EDTAreal Flood AdvisoryCTPAdams, Clinton, Cumberland, Juniata, Lycoming, Northumberland and 5 more3 hr
Apr 30, 8:18 PM EDTAreal Flood AdvisoryCTPTioga3 hr
Apr 30, 10:27 PM EDTRiver Flood WarningCTPCumberland32 hr
Apr 30, 10:27 PM EDTRiver Flood WarningCTPLebanon, Schuylkill15 hr
May 1, 4:17 AM EDTRiver Flood WarningCTPDauphin50 hr
May 1, 1:52 PM EDTRiver Flood WarningCTPCumberland, York9 hr

Nearby

River Flood Warnings in Pennsylvania, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.